Kansas, 2022

Hail and Damaging Winds in Kansas, May 12, 2022

May 12, 2022 · NWS DDC · 3 events in 2 counties and zones

Thunderstorms formed ahead of a dryline along and east of Hwy 283 in an area of slight risk becoming linear and more of a damaging wind event. Small hail and winds up to 60mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms formed ahead of a dryline along and east of Hwy 283 in an area of slight risk becoming linear and more of a damaging wind event. Small hail and winds up to 60mph were reported. Shear profiles were relatively weak less than 30 kts and with dewpoints in the 60s, ample CAPE values up to 1500 J/kg were evident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 12, 11:53 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 12, 11:53 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1253 PM CDT Thu May 12 2022

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Friday)
Issued at 1248 PM CDT Thu May 12 2022

Cooler 700mb temperatures spreading east across western Kansas
earlier this afternoon as an upper level trough crosses the West
Central High Plains. Elevated showers and isolated thunderstorms
currently crossing western Kansas as of noon today related well
with the 700mb frontogenesis and 10-12C temperature gradient. This
area of precipitation will continue to move east into Central
Kansas through late day which should limit, at the very least
delay, the convection potential along an approaching cold front
from the north and a dryline that will be crossing southwest
Kansas this Thursday afternoon. Still having said it looks like
conditions will be favorable for thunderstorms to develop along
the cold front after 3 pm near and north of the I-70 corridor
given the improving 0-1km forcing along this boundary, afternoon
heating, cooling mid level temperatures and mid level lapse rates
of 8C/Km or greater. Once storms develop late today the potential
exists that some of the strongest storms will be capable of
producing hail larger than golf balls and strong gusty winds given
the 0-6km shear and downdraft cape.

The isolated to widely scattered thunderstorms that are currently
expected to occur near the i-70 corridor Thursday afternoon will
shift south early tonight as the cold front drops south towards
the Oklahoma border. Best opportunity for the strong to severe
thunderstorms early tonight appears to be east of a Hays to
Greensburg line. Further west it appears just some gusty winds and
dry conditions can be expected as temperatures fall back into the
45 to 55 degree range.

For Friday the models earlier today were in good agreement with a
cold front briefly stalling out across south central Kansas and
northwest Oklahoma during the day as another upper level
disturbance near the nose/left exit region of an upper level jet,
exits Wyoming and moves out into Nebraska/Kansas. Scattered late
day and evening thunderstorms will be possible along this boundary
but at this time the general consensus is that any convection
that does develop will occur east and south of the Medicine lodge
area.

North of this boundary on Friday an area of high pressure at the
surface will cross northern Kansas. Based on the forecast
900-850mb temperatures late day it appears that the afternoon
temperatures will climb only into the low to mid 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 1248 PM CDT Thu May 12 2022

On Saturday a brief warm up will be possible as westerly
downslope flow improves and the surface boundary near the Oklahoma
border Friday night lifts north as a warm front. Based on the
850mb temperature trends from 00z Saturday to 00z Sunday it
appears that the highs on Saturday will range from 85 to 90
degrees with the warmest temperatures being located near the
Oklahoma border.

On Sunday an upper level ridge will build across the western
United States as a northern branch upper level trough embedded in
the northwesterly flow, east of the upper ridge, approaches late
day. As this next system crosses the plains it will push a surface
boundary into southwest Kansas Sunday afternoon. Sunday afternoon
temperatures are expected to cool only a couple of degrees behind
this surface boundary compared to the highs expected on Saturday.
A few widely scattered thunderstorms will also be possible early
in the day as the upper level trough passes.

Models remain consistent with previous runs for early next week
with a warming trend occurring across southwest Kansas as the
upper level ridge builds into the Rockies, westerly downslope flow
improves and 850mb temperature warms through the teens and back
into the lower 20s. Highs in the upper 80s to mid 90s still look
on track from Monday through Wednesday.

Precipitation chances also appear to improve around the middle of
next week as another upper level trough approaches from the west
and a cold front drops south out of Nebraska and into southwest
Kansas.

The warmest temperatures of next week will occur late week given
the latest ensemble clusters and potential for 850mb temperatures
being +30C.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu May 12 2022

High based rain showers and isolated thunderstorms will cross
western Kansas over the next few hours. Based on observations and
BUFR soundings it appears the ceilings will be greater that
10000ft Agl. The winds today and early tonight will be southwest
at around 20 knots with higher gusts possible in and near these
high based storms early this Thursday afternoon. Tonight a cold
front will drop south across southwest Kansas. Scattered
thunderstorms will be possible in the Hays area as this frontal
boundary passes between 00z and 03z Friday. Elsewhere only a wind
shift can be expected with the gusty southwest winds shifting to
the north once this boundary passes overnight. The winds area
expected to shift to the north between 03z and 06z Friday at
Garden City. Expect the wind shift between 06z and 09z at Dodge
City and Liberal.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  53  83  52 /  20  10   0   0
GCK  94  51  82  49 /  20   0   0   0
EHA  94  48  83  50 /  10   0   0   0
LBL  95  52  84  51 /  20   0   0   0
HYS  92  52  81  50 /  30  60   0   0
P28  94  61  87  56 /   0  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
KSZ043-061>063-074>076-084>086.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 12, 4:09 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
509 AM CDT Thu May 12 2022

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
509 AM CDT Thu May 12 2022 /409 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are possible beginning after 4 pm north of a Garden
City to Dodge City line, with the best opportunity for 2 inch hail
and 70 mph winds north of Kansas highway 96.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible on most afternoons with
little confidence in organized severe weather. Elevated Fire
weather risk persists through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed north of Highway 96 between 4
and 7 pm.

In the hours before

Special weather statement, May 12, 1:05 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
205 PM CDT Thu May 12 2022

KSZ030-121945-
Trego KS-
205 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of Trego County through
245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Arnold, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Trego Center around 220 PM CDT.

Other locations in the path of this storm include Voda and Wakeeney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 9960 3872 10015 3913 10015 3913 9961
TIME...MOT...LOC 1904Z 214DEG 37KT 3880 10009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, May 12, 1:41 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
241 PM CDT Thu May 12 2022

KSZ030-031-045-046-122045-
Rush KS-Trego KS-Ellis KS-Ness KS-
241 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of eastern Ness, eastern
Trego, Rush and Ellis Counties through 345 PM CDT...

At 241 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ogallah to near Bazine.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Alexander around 300 PM CDT.

Other locations in the path of these storms include Nekoma, Rush
Center, La Crosse, Bison, Timken, Otis and Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 9903 3836 10000 3913 9977 3913 9904
TIME...MOT...LOC 1941Z 264DEG 30KT 3906 9965 3840 9973

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SUGDEN

The radar

The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
May 12, 2:21 PM CST
Where
Ellis County, 4.72 mi NW of Emmeram
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.020, -99.190

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Trego

When
May 12, 5:26 PM CST
Where
Trego County, 4.01 mi WNW of Ogallah
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -99.800

Hail, Trego

When
May 12, 5:26 PM CST
Where
Trego County, 0.87 mi SE of Wakeeney
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -99.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032848, 1032851, 1032852.